Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Tramadol NOT for long term use....?!?!

I have been on tramadol for a few months now....on and off....my FNP wanted another MRI done, since my last one was done in Dec 2012...the pain clinic said I don't NEED another one done, there's no reason to get another one, so I didn't go (I'm a little claustrophobic, and with the muscle spasms I have, the MRI's take forever, having to repeat them over and over..) ....I was going to run out of tramadol on Friday (yesterday), and when I called for a refill, the office nurse told me my FNP was out until next week, and the MD on service said tramadol isn't for long term use (won't prescribe anything else either though)....all they would prescribe is ibuprofen 800 until they get another MRI?!?!?

I tried explaining that ibuprofen and tylenol don't do anything to help ease the pain, and that I have Ulcerative colitis, and have had stomach ulcers...the nurse on the phone apologized, but said there's nothing more he can do....said take them with food and milk....

They saw my "old" MRI, read the dictation from the pain clinic on what she saw (moderate to severe herniations at L3/4, L4/5, L5S1, , tears, SI problems, arthritis, ((some other terms I can't remember...and 'angry joints'...)), saw that I'm being referred for surgery....basically said "sorry, you're going to have to deal with it....OH, but you can come in on Monday and see someone!"

I am at a loss here....thought I was getting somewhere....but now....the nurse asked me what I was given besides tramadol in the past, I told her (once I found the paper with the names on them), and she said well, sorry, those are controlled substances...so, you're not going to get any of those!!

So, if it's NOT for long term use.....and they won't prescribe anything more likely to help.....where does that leave me...?!


  • I've been taking Tramadol on and off for 2+ years, and have only tapered off of it a couple of months ago. I was using it at full dosage (400 mg I believe daily) from October through until April, but not sure what you classify as long term?

    I'm sorry to hear of your situation, I don't understand why they just wash their hands of it and say there's nothing they can do, it's not your fault that your refill coincides with the FNP's absence
  • I'm not sure either, but from the conversation I had, I'm guessing they don't want to use it more than a few weeks at a time?! Said they can't (I heard won't) use controlled substances because of the 'problems' they can cause with both the dea and the patient...
  • I'm in the UK, and can't fathom how different the treatment of dispensing meds is between here and presumably the US (?). My Tramadol prescription has been written by my GP based off of an initial prescription from my surgeon after my surgery, as has my current Lyrica (Pregabalin) been written by my GP based off of the prescription written by my surgeon, because instead of paying $300+ dollars on a monthly private prescription, I pay just over $10 for an NHS prescription.. My GP doesn't question this, simply writes the prescription and ships it off to the pharmacy, never any questions raised etc. obviously there is a trust that has been built over the years, and I haven't actually seen my GP for my back issues over the last 2+ years, just communicate through phone calls and letters.

    It amazes me how different the situation re meds appears to be in the US, with so much tighter controls enforced on the process. I guess things have come under greater scrutiny and sadly it impacts on those that are in most need of their meds.
  • blueeyedwolf1977bblueeyedwolf1977 Posts: 55
    edited 07/06/2013 - 3:15 AM
    I agree, here in the US, things are horrible.....people who NEED meds are both denied and mistreated and "junkies" get whatever they need/want with no issues.....or SO it seems.....I've never understood it, and most likely never will....
  • It gets worse (in my opinion). The other night I was having a conversation with one of my lawyer friends in Georgia (USA) and apparently in that state they lump Controlled I and II substances together. In other words, if you had an "expired" script of oxycodone in your medicine cabinet you could get charged with the same crime as having crystal meth in your medicine cabinet. She thinks this is completely justified as "both can cause addiction and easy over dose/high abuse, etc.) She has never had any surgeries, nor any chronic (or even severe acute) pain issues....
    33yo mom of two. My surgical history...preadolescence scoliosis, kyphosis, and a hot mess.... 5 spine surgeries and lots of items added I wasn't born with (titanium, peek, surgical steel). Guess cremation is out. TSA loves me.
  • I've been on Tramadol for 6 years so not sure where this doctor is coming from. I would point out that withdrawal from Tramadol is hell and needs to be done over a period of months.

    Emergency surgery in March of 2006 for spinal infection of L 2 and L 3. During surgery, discovered I had Cauda Equina Syndrome. Spine became unstable after surgery and had 360 fusion with 10 pedicle screws, plates and rods in April of 2007.
    edited 07/30/2013 - 1:54 AM
    Per the NIH:

    "Do not stop taking tramadol without talking to your doctor. Your doctor will probably decrease your dose gradually. If you suddenly stop taking tramadol you may experience withdrawal symptoms such as nervousness; panic; sweating; difficulty falling asleep or staying asleep; runny nose, sneezing, or cough; numbness, pain, burning, or tingling in your hands or feet; hair standing on end; chills; nausea; uncontrollable shaking of a part of your body; diarrhea; or rarely, hallucinations (seeing things or hearing voices that do not exist)."

    Not that it helps your pain any, but you may have a legal case against the covering MD who based on what you said was providing you generic advice. I personally don't like to take legal action on things, but sometimes you have to take action to get the system fixed for both yourself and others that may have been similarly impacted. Since I am not an attorney, don't take my word for the statement that I made above.
  • Hi! I was previously prescribed Flexeril. It was helping me a lot with my back especially at night when it was the worse. I called one day for a refill and I waited the entire day for it. Finally after nothing I called the office and they told me that they were stopping it. Never suggesting anything else. I have the same issues with my Norco, which doesn't even help anymore with the pain.

    I can understand being hooked on some medications, but they should at least lower the dosage and ween you off of it instead of stopping all together. I was, still am, having problems at night with my back and legs. I don't understand how some people who really could use medication to help them get back to a normal life get nothing while others do.
Sign In or Register to comment.